The North East Culinary and Trade Association (NECTA) hosts its annual Inter-College Hospitality Salon 2023 event at the Crowne Plaza in Newcastle on Wednesday 3rd May 2023.
The event is an opportunity for college teams from across the North East to showcase their skills and compete in the categories outlined below.
Click the headers to reveal more information about the category.
ICC1 Knife Skills: Veg Prep
09.15 – 09.45
Restricted to 1st year students. 25 minutes will be allowed to produce and present the following;
Potato – Turned (both chateau and olivette) – 4 of each to be presented.
Carrot / Swede – Julienne, Brunoise, Macédoine, Jardinière (Baton), Paysanne. 40g of each cut to be presented.
Onion/Shallot – finely chopped. 40g of each to be presented.
Vegetables to be provided by competitors
ICC2 Prep: Chicken
09.55 – 10.25
30 minutes will be allowed to prepare and present 2 chickens @ 2 ½ lbs each, 1 for sauté and 1 for supreme. The removal and preparation of sauté and supremes, arranged and presented all according to NECTA specification.
Competitor to provide chicken.
ICC3 Cook: Seasonal Chicken Dish
10.35 – 11.05
30 minutes will be allowed to cook and present two portions of the same restaurant dish, original or classical.
The leg meat can also be used. All other ingredients are to the competitor’s choice.
No pre-preparation by the competitor is allowed except pre-washed and peeled vegetables.
Pre-prepared stocks and reductions will be allowed. No other assistance is to be given to the competitor during the class.
ICC4 Prep: Fish
11.15 – 11.40
25 minutes will be allowed to prepare two whole lemon sole approx. 500g raw weight.
Fish will be provided.
Lemon sole to be prepared as Cesarani & Kinton Practical Cookery.
Cuts to be prepared in the following manner:
2 x Fillet for grilling
2 x Fillets for goujons
2 x Fillets for paupiette
2 x Fillets for delice
Farce for the paupiette may be brought pre-prepared. List of ingredients and method of farce to be displayed. Cuts and trimmings to be presented on a tray.
ICC6 Cook: Plant Based Hot Starter
11.50 – 12.20
30 minutes will be allowed to prepare and present a Plant Based hot starter of the same dish for two people. Produce to the competitor’s choice but must be creative and innovative use of natural ingredients. No preparation will be allowed.
ICC7 Patisserie: Creme Diplomat
12.30 – 13.00
30 minutes will be allowed to make a classic Crème Diplomat which is to be chilled and used for the final patisserie class ICC11
ICC8 Sugarcraft: Gateaux
13.10 – 13.45
35 minutes will be allowed Assemble and decorate an 8 ” round 3 layered sponge gateau to the competitor’s choice.
To be filled, coated and decorated on the day. All decorations must be edible.
Competitors must provide the uncut sponge base and all their own materials, tools and equipment to be displayed on a 10” round board. Judged 50% on taste and 50% on decoration.
ICC9 FOH: Young Barista Sponsored By Ringtons
10.00 – 13.00
Following a 30 Minute Masterclass from our sponsors, all competitors will have a 30 minute time allocation. 10 mins to familiarise with the machine. 10 mins for the order and 10 minutes for cleaning down ready for the next competitor.
– 1 espresso
– 1 latte
– 1 cappuccino
Throughout this section, competitors will need to explain what they are doing and engage with the judges.
You will be awarded points in the following areas:
Technical; These points come from your technical ability and the process you use whilst making your drinks.
Sensory; These points are awarded based on the drinks that you serve, including temperature, taste and
General; Awarded for your standard of professionalism, attention to detail and your presentation.
ICC10 FOH: Young Mixologist With Tom Proud
11.00 – 14.00
Following a 30 Minute Masterclass from our sponsors, all competitors will have a 20 minute time allocation. 5 mins to talk through your chosen cocktails and ingredients. 10 mins to prepare and present;
*One Classic and One Signature cocktail. 5 minutes for cleaning down ready for the next competitor.
You will be awarded points in the following areas:
Technical: These points come from your technical skill, product knowledge and ability to follow instruction.
Sensory: These points are awarded based on taste, balance, aroma and presentation of your drinks.
General: Awarded for your standard of professionalism, attention to detail and your overall presentation.
*During the masterclass, the sponsor will create three classic cocktails and talk through method. Students will need to pay attention and decide which classic drink they will reproduce and why. for the classics section, all ingredients and glassware will be provided.
For the signature round, colleges will need to provide ingredients and glassware as well as a written recipe for their competitor’s cocktails.
ICC11 Hot Dessert: Chocolate Fondant
13.55 – 14.35
40 minutes will be allowed to prepare and present two chocolate fondants.
ICC12 Patisserie: Mille Feuille
14.45 – 15.15
Using the Crème Diplomat from class ICC7 30 minutes will be allowed to prepare and present 2 portions of the same individual mille feuille. Base layers and garnish to competitor’s choice.
ICC13 Team Event: Cook And Serve
15.30 – 16.50
80 minutes will be allowed to replicate a full restaurant service.
Each team to be preselected by colleges prior the competition and will include; one lecturer, one commis chef and two front of house students.
– Set a table for two to a theme of your choice
– Produce and present x 2 classic cocktails
– Display thorough menu knowledge and be prepared to answer questions about the menu including allergen information.
– Pair, open and evenly serve 2 glasses of wine. Students will be asked about their recommendations.
– Serve three, well timed courses.
– Produce a flambé dessert
– Produce and present x 2 classic coffees.
College teams will prepare a three course menu – written in advance of the competition and presented on the day. The menu theme should be; ‘our regional larder’ – encouraging you to think about local producers and what is on your doorstep.
Deadline for menu submission should be by 5pm on Monday 24th April and should be sent to email@example.com with the subject header including college name and ‘Team Event Menu’
80 minutes will be allowed to cook and serve two seated guests.
The waiting staff will lay a restaurant table in an appropriate manner. Only tables will be provided by the competition.
Team managers (lecturers) and commis will produce the starter and the main course.
FoH students will produce the aperitifs, flambé dessert and coffee.
The crepes provided in the box must be used for the flambé dessert, no other ingredients additional to the box will be allowed.
A compulsory flambé masterclass will be provided on the morning of the competition to the waiting staff.
FoH teams will make a suitable wine selection from wines provided and submit a written reasoning for their choice, this element will be judged.
Each team will attend a compulsory wine masterclass before pairing alongside their teams main course. A written explanation for the pairing must be submitted prior to service.
Teamwork, knowledge, communication and self discipline is key to the success of this class.
Teams will need to communicate effectively with the kitchen brigade regarding timings and show good table etiquette.
It is recommended that the starter be 20, main 35, dessert 50.
Full service to be completed within 80 minutes.
Invited judges will be marking on the following guidelines:
Craft skills, originality, proportion and balance, presentation and artistry.
A brief menu description card should be provided for all appropriate live theatre classes and placed on your workstation.
Competitors are requested to show as many craft skills as possible in front of the judges as time allows.
Competitors will be judged on working methods, professional techniques, craft skills, originality, hygiene, timing, balance and quality of flavours and textures and presentation.
Competitors are encouraged to seek feedback after the results are announced.
Live Theatre Guidelines
All competitors for live competitions should report to the NECTA desk at least 1 hour before the start of the class.
Unless otherwise stated, competitors must supply all food items and the necessary equipment to prepare, cook and serve, including all pans, light equipment and presentation equipment.
Work stations in the Hot Live Theatre will include the following;
- Two induction hobs
- One electric oven
- One adjustable salamander
- One small fryer
All supplied by our sponsors at Rollergrill.
Work surfaces, shelving and sufficient sockets for light equipment will also be available.
Refrigeration and freezer facilities are not on the station but will be available.